MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER SHEATH

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER SHEATH
Model Number 410370-03
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/09/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported during a da vinci-assisted procedure the stapler sheath fell inside the patient's anatomy while removing the stapler from the patient.The staff retrieved the fragment from the patient during the same procedure and the case was completed with no report of patient injury.Intuitive surgical, inc.(isi) followed up with the robotic surgery manager and obtained the following additional information: the robotic surgery manager said the reported incident occurred during a robotic thoracoscopy for lobectomy procedure.It was noted the stapler sheath and the stapler instrument were inspected prior to use and no damage was observed.Prior to the stapler sheath falling into the patient, it was noted the instrument and accessory had been fired 6 times.At the time the customer observed the stapler sheath tear, the wrist was slightly flexed during the removal of the instrument, and the assistant noticed a small tear on the sheath.It was stated that the assistant thought it would be okay to keep using the stapler sheath.The first assist informed the robotic surgery manager that the instrument was more difficult to remove than usual.The stapler instrument was then re-inserted, and the small tear caught onto the cannula and tore off completely.The first assistant retrieved the stapler sheath via the air seal port.The surgeon confirmed visually that all fragments were retrieved.No addition surgery nor post-op test were required.The robotic surgery manager informed that no instrument collisions were observed nor damage to the cannula were noted.The customer continues using a stapler 30 instrument to continue the case.No video/image was available for review.The stapler sheath accessory was not available for return.The procedure was completed robotically with no patient injury or harm.
 
Additional Manufacturer Narrative
The product involved with this event was requested to be returned for analysis, but it has not been returned.Therefore, failure analysis of the product related to the complaint cannot be performed.Based on additional information obtained, the customer knowingly made the decision to continue using the damaged stapler sheath accessory.The endowrist stapler instruments and accessories user manual addendum provides the following warnings: caution: always close the jaws and straighten the wrist of the stapler before introducing or removing the instrument through the cannula.Caution: inspect the stapler sheath for damage during use.If damage is observed, remove and replace the sheath.Examples of damage include tears or cuts in the sheath material.Caution: do no use excessive force while inserting or removing instruments through the cannula because it may damage the seal and the sheath.If there is significant resistance, stop and check the seal and the sheath for damage.Replace the seal and/or sheath if damaged.

Brand Name
ENDOWRIST
Common Device Name
STAPLER SHEATH
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16925238
Report Number2955842-2023-13157
Device Sequence Number6920810
Product Code NAY
UDI-Device Identifier00886874111130
UDI-Public(01)00886874111130(10)NA
Combination Product (Y/N)N
Initial Reporter StateMT
Initial Reporter CountryUS
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 11/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number410370-03
Device Catalogue Number410370
Device Lot NumberN/A
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/09/2020
Initial Report FDA Received Date05/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/16/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age83 YR
Patient SexFemale
Patient Weight60 KG
Patient EthnicityHispanic
Patient RaceWhite